• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Depression while on lithium?

B

blueorange

Well-known member
Joined
Nov 27, 2014
Messages
203
Hi Everybody,

I'm new on the forum and need to start with a question.

On August I had major depression. Then diagnosed with bipolar disorder. I don't remember those days very well. My drug was quetiapin XR 300 mg. 1 week later my pdoc added lamictal. I had terrible side effects/allergy from lamictal. My blood cell counts decreased dramatically, fever 40C, rash, abdomen pain, liver problems etc. Then for sure I had to stop taking it. Instead doc started me to lithuim.

Blood test etc, you know that stuff, now I'm on 1200 mg lithuim with 0,78 li blood level. And meanwhile I stopped taking quetiapine on Nov 1st (last dose 100 mg). So that means I used quetiapine for 2 months and 10 days. I was ok, at least I was better than this on the first week of november.

Now I'm staring off into the space a lot (like I did in my previous depression, my friends said it like that). Not happy at all. I'm considering about death a lot but not planning to suicide. Cannot concentrate on anything, cannot work, don't want to see any friends etc. These kind of things. I'll go to my pdoc today but I want to hear from people who had similar problems while already on a drug. If any.

Worst part is that I can't concentrate on anything :( This is killing me. I feel like stupid .
 
R

redrachel

Well-known member
Joined
Apr 29, 2013
Messages
98
I was struck by your post because it so exactly describes the way I'm feeling too today. So I send my sympathies to you there. I don't know much about the meds but one thing I do know is that whatever you're on, everybody is different as to what suits them, and it can take a while to adjust and sometimes that 'dopey' feeling goes once you've adjusted to the meds. I take 600mg quetiapine and I know that without it, the phases like I'm getting now (excuse my grammar) would be a whole lot worse. So in answer to your question (I think) no, the med doesn't stop the really difficult times from coming around. Just helps a bit. It's good that you're seeng your pdoc. Hope that goes well.
 
SarahD

SarahD

Well-known member
Joined
Oct 21, 2014
Messages
2,095
Location
UK
I have tried Lithium for Bipolar. I was very depressed at the time, it didn't help me. My psychiatrist said that you should be able to tell if it will help you soon after you get to a therapeutic dose.

I felt very stupid and blank on Lithium, my memory was awful, I was uncoordinated, and I suffered hairloss (although was taking valproate at the sme time which can also cause this). Lithium does affect your concentration.

It is possible the quetiapine was helping your depression and that's why you are feeling worse. It is supposed to be good for bipolar depression.
 
B

blueorange

Well-known member
Joined
Nov 27, 2014
Messages
203
I now realize that treating bipolar is very difficult or I'm not lucky enough. I lost lamictal because of serious side effects and now I lost lithium also. I talked to my pdoc yesterday. He changed my drug, he thinks that these effects are because of the lithium. He also wants to give a chance with a lower dose but will not insist. I'll switch to carbamazepine first by decreasing the dosage of lithuim. If I feel good in those days with 600 mg lets say, then I don't know, I'll tell my pdoc.
I read terrible things about carbamazepine:( I'm already tired of these drugs. I need my brain quickly because I'm working. I have no brain now.

redrachel with quetiapine I was like a zombi. I even don't remember the first week. But I really love that drug because It saved my life. I used it for a short time. Will you take it long term?

Sarah I use lithium alone and I have a terrible hair loss. And weight gain which is not a problem right now since I lost weight while in depression. But in long term, I don't know. In the end lithium doesn't work for me.
 
Davey Blueeyes

Davey Blueeyes

Well-known member
Joined
Jul 22, 2013
Messages
756
Location
Isle of Wight
I won't take lithium. I have found Quetiapine to be best for me, although it is quite sedating in the early stages.

Depakote didn't do much for me, to be honest.
 
Top